Georgia, 2012Hail and Damaging Wind in Georgia, March 16, 2012
March 16, 2012 · NWS JAX · 3 events in 1 county or zone
An upper level vortex over Georgia brought cold temperatures of -15 to -16 deg C across SE Georgia, and this energy combined with low level forcing from the sea breezes sparked late afternoon and evening storms across SE Ga.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level vortex over Georgia brought cold temperatures of -15 to -16 deg C across SE Georgia, and this energy combined with low level forcing from the sea breezes sparked late afternoon and evening storms across SE Ga.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 16, 12:59 PM EST, 3 hours 16 minutes earlier.
Area forecast discussion, Mar 16, 12:59 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
159 PM EDT FRI MAR 16 2012
.SHORT TERM (TONIGHT-SATURDAY)...
TONIGHT...WEAK SHORT WAVE COUPLED WITH SEA BREEZE MERGER MAY HELP
PRODUCE A FEW ISOLATED STORMS ACROSS THE SUWANNEE VALLEY INTO INLAND
SE GA LATE THIS AFTERNOON INTO THE EARLY EVE. A FEW ISOLATED STORMS
ALSO POSSIBLE LATE THIS AFTERNOON ACROSS SOUTHERN FLAGLER INTO
MARION COUNTY. WEAK GRADIENT FROM LOW LEVEL RIDGE AXIS OVER THE AREA
ALONG WITH ADEQUATE LOW LEVEL MOISTURE WILL LEAD TO AREAS OF FOG FOG
LATER TONIGHT ONTO EARLY SATURDAY. THE FOG WILL BE LOCALLY DENSE IN
A FEW AREAS AND SHOULD BURN OFF AGAIN BY MID MORNING.
SATURDAY...LOW LEVEL RIDGE AXIS REMAINS PARKED OVER THE AREA WHILE
MID/UPPER RIDGE BUILDS IN FROM THE GULF OF MEXICO. WEAK GRADIENT
WILL SUPPORT AFTERNOON GULF AND ATLANTIC SEA BREEZES MOVING INLAND.
WILL BE ANOTHER UNSEASONABLY WARM AFTERNOON WITH MAX TEMPS REACHING
THE LOWER TO MID 80S INLAND. COASTAL AREAS REMAIN IN THE 70S WITH
THE SEA BREEZE. HAVE PUT ISOLATED POPS IN ACROSS INLAND SE GA WHERE
MID LEVEL IMPULSES RIDING THE RIDGE WILL COMBINE WITH SEA BREEZE
MERGER TO PRODUCE ISOLATED STORMS.
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
UPPER RIDGING WILL AMPLIFY ACROSS THE AREA SATURDAY NIGHT INTO EARLY
NEXT WEEK...GRADUALLY WEAKENING BY LATER NEXT WEEK. IMPULSES RIDING
OVER THE TOP OF THE RIDGE...ALONG WITH SOME ATLANTIC SEABREEZE
INTERACTIONS WILL RESULT IN SOME CHANCES OF MAINLY AFTN/EVENING
SHOWERS/TSTMS THROUGH EARLY NEXT WEEK...WITH PERHAPS A LITTLE
GREATER CHANCE OF PRECIP BY LATE WEEK AS THE RIDGE BEGINS TO
BREAK DOWN. ABOVE NORMAL TEMPERATURES WILL CONTINUE.
&&
.AVIATION...
VFR WILL PREVAIL THROUGH THIS EVENING. ANOTHER ROUND OF IFR/LIFR
CONDITIONS WILL BE LIKELY OVERNIGHT INTO EARLY SATURDAY...WITH THE
LOWEST CONDITIONS ACROSS THE NE FL PORTS. SE WINDS 5-8 KT THIS AFTN
WILL BECOME LIGHT THIS EVENING.
&&
.MARINE...NO HEADLINES. WINDS LIGHT AND VARIABLE BECOMING SOUTHEAST
10 KNOTS IN THE AFTERNOON. SEAS 2 TO 3 FEET NEAR SHORE AND 3 TO 4 FEET
OFFSHORE MAINLY IN SWELLS.
RIP CURRENTS: MODERATE RISK TODAY DUE TO SWELLS. A LOW RISK IS
FORECAST FOR SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 58 84 59 86 / 20 30 30 20
SSI 60 77 61 76 / 10 10 10 10
JAX 57 83 59 85 / 10 10 10 10
SGJ 61 78 62 78 / 10 10 10 10
GNV 56 84 57 84 / 10 10 10 10
OCF 57 84 56 83 / 10 0 10 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
PP/ZA/PK
Hazardous weather outlook, Mar 16, 8:30 AM EST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
930 AM EDT FRI MAR 16 2012
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-171000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
930 AM EDT FRI MAR 16 2012
THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA...AND THE
ADJACENT COASTAL WATERS.
...MODERATE RISK OF RIP CURRENTS TODAY...
.DAY ONE...TODAY AND TONIGHT...
THERE WILL BE A MODERATE RISK OF RIP CURRENTS TODAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING OVER
INLAND SOUTHEAST GEORGIA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
AREAS OF FOG CAN BE EXPECTED EARLY SATURDAY AND SUNDAY MORNINGS.
A FEW AFTERNOON THUNDERSTORMS CAN BE EXPECTED INLAND SATURDAY AND
SUNDAY. THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Mar 16, 2:51 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
351 PM EDT FRI MAR 16 2012
GAZ133-134-162015-
BACON-JEFF DAVIS-
351 PM EDT FRI MAR 16 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL JEFF
DAVIS AND EXTREME NORTHERN BACON COUNTIES FOR STRONG WINDS AND SMALL
HAIL VALID UNTIL 415 PM EDT...
AT 351 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES NORTHWEST OF HAZLEHURST...MOVING SOUTH
AT 5 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SNIPESVILLE...HAZLEHURST AND DENTON THROUGH 415 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3175 8252 3175 8255 3174 8255 3173 8252
3169 8251 3168 8278 3186 8278 3186 8276
3191 8269 3193 8268 3192 8264 3196 8256
TIME...MOT...LOC 1951Z 353DEG 4KT 3189 8266
TRABERTLocal storm report, Mar 16, 3:36 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
436 PM EDT FRI MAR 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL S HAZLEHURST 31.87N 82.60W
03/16/2012 E0.25 INCH JEFF DAVIS GA PUBLIC
DIME SIZE HAIL.
&&
MCALLISTERThunderstorm Wind, Coffee
- When
- March 16, 4:15 PM EST
- Where
- Coffee County, 1.5 mi SSE of Lehigh
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.650, -82.710
Trees were blown down and windows blown out at 1163 Cedar Ridge due to strong thunderstorm wind gusts. The time of the event was based on radar. The cost of damage was estimated.
Hail, Coffee
- When
- March 16, 5:10 PM EST
- Where
- Coffee County, 1.38 mi S of Pridgen
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 31.680, -82.930
Quarter size hail was reported near Pridgen.
Hail, Coffee
- When
- March 16, 5:10 PM EST
- Where
- Coffee County, 0.69 mi N of Pridgen
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 31.710, -82.930
Quarter to dime size hail was reported near Pridgen.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Winter Storm in California, March 16 to 17, 2012$1.0 million · EF0 · 13 events
- Flash Flood in Tennessee, March 16, 2012$50,000 · 1 event
- Hail in Georgia, March 16, 20120.88 in hail · 7 events
- Hail in South Carolina, March 16, 20121 in hail · 6 events
- Hail in South Carolina, March 16, 20121 in hail · 5 events
- Hail in Texas, March 16, 20122 in hail · 5 events
- Heavy Snow and High Wind in Nevada, March 16 to 19, 201262 kt wind · 5 events
- Hail in Alabama, March 16, 20121.75 in hail · 4 events
- Hail in Georgia, March 16, 20121.75 in hail · 4 events
- Hail in Texas, March 16, 20120.88 in hail · 4 events
- Heavy Snow in California, March 16 to 17, 20123 events
- Hail in Michigan, March 16, 20121.25 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372396, 372394, 372395.